Alert archive / Maryland / Tornado Warnings in 2011

Tornado Warning 65, NWS Baltimore/Washington

May 18, 2011Baltimore County, Harford County, Maryland

NWS Baltimore/Washington issued this tornado warning at May 18, 2011, 4:10 PM EDT for Baltimore County, Harford County, Maryland. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2011, 4:10 PM EDT (20:10 UTC)
Expired
May 18, 2011, 4:45 PM EDT
In force
35 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Baltimore County, MD, Harford County, MD

The radar

The Dover AFB radar (KDOX), 106 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:55 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WFUS51 KLWX 182010
TORLWX
MDC005-025-182045-
/O.NEW.KLWX.TO.W.0065.110518T2010Z-110518T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT WED MAY 18 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  BALTIMORE COUNTY IN NORTHERN MARYLAND...
  HARFORD COUNTY IN NORTHERN MARYLAND...

* UNTIL 445 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MIDDLE
  RIVER...MOVING NORTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE MARSH...
  PERRY HALL...
  CARNEY...
  KINGSVILLE...
  PLEASANT HILLS...
  FALLSTON...
  JARRETTSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3973 7645 3939 7632 3938 7633 3936 7633
      3937 7632 3935 7633 3931 7632 3930 7634
      3930 7636 3927 7639 3962 7673
TIME...MOT...LOC 2011Z 154DEG 22KT 3932 7637

$$
NWL/SBK
2 follow-up statements
470 
WWUS51 KLWX 182027
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT WED MAY 18 2011

MDC005-025-182045-
/O.CON.KLWX.TO.W.0065.000000T0000Z-110518T2045Z/
BALTIMORE MD-HARFORD MD-
427 PM EDT WED MAY 18 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR HARFORD
AND BALTIMORE COUNTIES...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR WHITE MARSH...OR 7 MILES NORTHWEST OF MIDDLE
RIVER...MOVING NORTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  KINGSVILLE...
  LOCH RAVEN...
  HYDES...
  GLEN ARM...
  BALDWIN...
  LONG GREEN...
  JACKSONVILLE...
  FALLSTON...
  PHOENIX...
  JARRETTSVILLE...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3938 7639 3935 7647 3962 7673 3973 7645
TIME...MOT...LOC 2027Z 154DEG 22KT 3939 7644

$$
NWL/SBK
149 
WWUS51 KLWX 182042
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT WED MAY 18 2011

MDC005-025-182053-
/O.EXP.KLWX.TO.W.0065.000000T0000Z-110518T2045Z/
BALTIMORE MD-HARFORD MD-
442 PM EDT WED MAY 18 2011

...THE TORNADO WARNING WILL EXPIRE AT 445 PM EDT FOR HARFORD AND
BALTIMORE COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3938 7639 3935 7647 3962 7673 3973 7645
TIME...MOT...LOC 2043Z 154DEG 22KT 3948 7650

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 18, 3:33 PM EDT, 37 minutes earlier.

Area forecast discussion, May 18, 3:33 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT WED MAY 18 2011

.SYNOPSIS...
A CUTOFF UPPER LOW OVER THE SOUTHERN APPALACHIANS WILL DRIFT NORTH
THROUGH THE END OF THE WORK WEEK...WITH UNSETTLED WEATHER CONTINUING
INTO FRIDAY. HIGH PRESSURE BUILDS IN THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SEVERE THUNDERSTORM WATCH 305 HAS BEEN ISSUED FOR THE ENTIRE CWA
THROUGH 9 PM. PRIMARY CONCERNS WILL BE LARGE HAIL AND DAMAGING
WINDS. SIMILAR TO YESTERDAY...ISOLATED TORNADOES WILL ALSO BE
POSSIBLE IN ROTATING SUPERCELLS THAT INTERACT WITH A MESOSCALE
BOUNDARY.

MOIST STREAM PASSING N OF CWFA...PERMITTING DRY SLOT TO INFILTRATE
CWFA. RAN A 14Z RAOB...AND FOUND AN UNSTBL AMS FOR TIME OF
DAY/YEAR-- 1000 J/KG CAPE...H7-5 LAPSE RATES NEAR 6.5C/KM...AND
0-3KM SHEAR OF 40 KT. SO...CONDS FVRBL FOR TSTM DVLPMNT...AND HV
ENUF DRY AIR TO ENABLE UPDRAFTS/DOWNDRAFTS. RECENT RDR TRENDS VERIFY
THAT...AS TSTMS DVLPD ELY IN THE DAY. AS XPCTD NEAR AN UPR LOW...WBZ
LOW /ARND 8K FT/ AND FRZG LVL UNDER 9K FT. THAT PROVIDES A LARGE
HAIL THREAT...THE COLD POOL OF WHICH WUD ENHANCE DOWNBURSTS. ALSO OF
NOTE ARE HELICITY VALUES ABV 100 M2/S2...W/ CURV EVIDENT IN WIND
FIELD BLO H9. THE CURV AND SHEAR SUGGESTS THAT SUPERCELLS A PSBLTY
AS WELL. WW 305 IN EFFECT TIL 01Z FOR ENTIRE CWFA.

SEE HYDRO SECTION FOR DISCUSSION OF FLOODING/FLASH FLOODING.

STORMS WUD START TO DIMINISH ONCE DAYTIME HEATING LOST. WL STEP POPS
DOWNWD OVNGT...AND ADD FOG POTENTIAL.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
THE CUTOFF LOW WILL SLOWLY DRIFT NEWD OVER THE NRN MID-ATLANTIC
STATES THU AND THU NGT. WITHOUT MUCH CHANGE IN THE SYNOPTIC
PATTERN...SIMILAR WEATHER AND ACCOMPANIED HAZARDS WILL PERSIST INTO
THU. SCT SHOWERS DURING THE MRNG WILL LIKELY INCREASE IN COVERAGE
AND INTENSITY IN THE AFTN AS A RESULT OF DAYTIME HEATING AND
THE APPROACH OF AN UPPER-LEVEL JET STREAK ON THE SW SIDE OF THE
LOW. AN UNDISTURBED MOISTURE FEED FROM THE TROPICAL ATLANTIC AND
PWAT VALUES AROUND AN INCH WILL RESULT IN STORMS THAT PRODUCE
LOCALLY HEAVY RAINFALL. CONVECTIVE ACTIVITY WILL BE ACCOMPANIED
BY A RENEWED THREAT OF FLASH FLOODING WITH AN ALREADY SATURATED
GROUND AND VERY LOW FFG DUE TO THE RECENT HEAVY RAINFALL. DESPITE
LIMITED INSTABILITY AND WEAKER SHEAR PROFILES THAN TDA...A COLD
POOL ALOFT PROVIDED BY THE UPPER LOW WARRANTS A LOW THREAT FOR
LARGE HAIL AND STRONG WINDS WITH THUNDERSTORMS. IF BREAKS IN THE
CLOUDS DEVELOP TOMORROW MRNG...THEN A HIGHER SVR WX THREAT WOULD
EXIST. THE REGION IS CURRENTLY COVERED BY A SEE TEXT ON THU FROM
THE SPC.

AFTN SHOWER/TSTM COVERAGE WILL DIMINISH THU EVE WITH THE LOSS OF
DAYTIME HEATING. SFC WINDS WILL EVENTUALLY VEER TO THE W-NW AS
THE LOW DRIFTS EASTWARD.

THE UPPER LOW WILL SLOWLY TRACK TOWARD THE DELMARVA/NJ COAST ON FRI.
NW FLOW BEHIND THE LOW WILL TRY TO BRING DRIER AIR INTO THE REGION
BUT FAVORABLE LIFT...WRAP-AROUND MOISTURE AND DAYTIME INSTABILITY
WILL LEAD TO ANOTHER ROUND OF AFTN SHOWERS AND STORMS FRI. THE FLASH
FLOODING THREAT WILL NOT BE AS WIDESPREAD ON FRI...BUT WILL STILL
EXIST AS IT WONT TAKE MUCH TO PRODUCE MORE FLOODING. SVR STORM
THREAT WILL ALSO BE LOWER ON FRI THAN TDA AND TOMRORROW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE CLOSED LOW WILL FINALLY MOVE OFF THE NRN MID-ATLANTIC/NEW
ENGLAND COAST FRI NGT. IN ITS WAKE...AN UPPER RIDGE BUILDS EAST
ACROSS THE ERN SEABOARD THIS WEEKEND. SUBSIDENCE UNDERNEATH THE
RIDGE WILL RESULT IN WARMER AND DRIER CONDITIONS THIS WEEKEND.
HIGH TEMPERATURES MAY CLIMB INTO THE 80S BY SUN FOR ONLY THE
SECOND OR THIRD TIME THIS MONTH /DEPENDING ON THE LOCATION/. LATE
SUN...THE UPPER TROUGH AXIS PROGRESSES THRU THE AREA. DURING THIS
TIME...THE GFS/ECMWF PROJECT A SHORTWAVE TROUGH RIDING ATOP THE
RIDGE. TIMING CONFIDENCE OF SHORTWAVE TROUGH IS LOW...SO HAVE
ONLY INTRODUCED LOW CHANCE POPS FOR AREAS WEST OF THE BLUE RIDGE
SUN AFTN AND FOR MOST OF THE CWA SUN NGT.

THE FIRST HALF OF NEXT WEEK...MEDIUM RANGE GUIDANCE SHOW THE UPPER
RIDGE FLATTENING OUT AS A DEVELOPING UPPER TROUGH TRACKS NEAR THE
ERN CONUS-CANADIAN BORDER. THE MID-ATLANTIC REGION WILL BE SITUATED
BETWEEN THE NRN-STREAM TROUGH AND HIGH PRESSURE OVER THE SOUTHEAST
STATES. WHILE THE BEST SYNOPTIC FORCING FOR ASCENT WILL BE LOCATED
FARTHER NORTH...WEAK SHORTWAVE DISTURBANCES WILL BRING LOW CHANCES
FOR SHOWERS AND STORMS...ESPECIALLY DURING THE PEAK HEATING HRS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
TROPICAL TYPE AMS IN PLACE...MAKING IT TUFF TO PINPOINT WHEN/WHERE
TSTMS WL BE. THERE IS A STRONG POTENTIAL FOR NMRS STORMS
TAFTN-EVE...ANY OF WHICH MAY REDUCE VSBYS AOB IFR. THE LOSS OF
DAYTIME HEATING WL DIMINISH THREAT. BUT LINGERING LLVL MSTR WL
PROVIDE FVRBL ENVIRONMENT FOR FOG. ATTM...VSBY RESTRICTIONS KEPT AT
MVFR...BUT JUMPED ON IFR CIGS AT CHO PER CLIMO.

UPR LOW STILL NEARBY TMRW...SO BE MAY DO IT ALL OVER AGN. AREAL CVRG
MAY NOT BE AS GREAT THO.

THE UPPER LOW WILL STILL REMAIN CLOSE ENOUGH TO THE AREA TO TRIGGER
SHRA AND AFTN/ERY EVE TSRA THU AND FRI. CONVECTIVE ACTIVITY WILL BE
MORE WIDESPREAD ON THU THAN FRI. MVFR OR LOWER CIGS/VSBYS POSSIBLE
WITH STORMS. IMPROVING CONDITIONS FRI NGT INTO THE WEEKEND AS
HIPRES BUILDS INTO THE MID-ATLANTIC STATES.

&&

.MARINE...
WNDS WILL REMAIN BELOW SCA THIS AFTN AND TNGT. SVR TSTM WATCH
INCLUDES THE TIDAL POTOMAC AND MD CHSPK BAY THRU 9 PM. T-STORMS
WILL BE BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...AND EVEN THE
SLIGHT CHANCE FOR A WATERSPOUT. SMW/S WILL BE ISSUED AS NEEDED.
SHOWERS AND TSTMS WILL EVENTUALLY WEAKEN LATE THIS EVE ONCE THE
SUN SETS.

WINDS SHOULD STAY BELOW SCA LVLS THU THRU THE WEEKEND. AN UPPER
DISTURBANCE WILL LIKELY TRIGGER SHRA AND TSRA...PRIMARILY DURING
THE AFTN/EVE HRS EACH DAY. GUSTY WINDS WILL BE POSSIBLE FROM THE
STRONGEST STORMS.

&&

.HYDROLOGY...
RECENT HEAVY RAINFALL IN THE HIGHLANDS AND SHENANDOAH VLY HAVE
RESULTED IN NUMEROUS RIVER FLOOD WARNINGS ALONG THE POTOMAC RIVER
FROM SPRINGFIELD TO LITTLE FALLS. SPRINGFIELD /THIS EVE/...PAW PAW
/TNGT AND THU/...WILLIAMSPORT /THU/ AND POINT OF ROCKS /THU AND THU
NGT/ ARE ALL FORECASTED TO REACH MODERATE FLOOD THRESHOLD. OUTSIDE
OF MAIN-STEM RIVER FLOODING...FLASH FLOOD AND AREAL FLOOD THREAT
WILL CONTINUE THRU MIDNIGHT AND AGAIN DURING THE DAY ON THU AND FRI.
FFG IS LOWEST ALONG AND WEST OF THE BLUE RIDGE. FFG INDICATES IT
WILL ONLY TAKE A QUARTER TO HALF INCH OF RAINFALL IN 1-HR TO PRODUCE
FLASH FLOODING. WITH THE SATURATED GROUNDS...ANOTHER FLASH FLOOD
WATCH WILL LIKELY BE NEEDED FOR THU. WITH THE CURRENT FLASH FLOOD
WATCH IN EFFECT UNTIL MIDNIGHT TNGT...WILL WAIT TO ISSUE ANOTHER
FLASH FLOOD WATCH.

&&

.TIDES/COASTAL FLOODING...
SITES ALONG THE CHSPK BAY TOPPED OUT RIGHT AROUND MDT FLOOD LVLS
THIS MRNG...AS DID SW WASHINGTON DC AND ALEXANDRIA. GTND2 CAME A
HALF FOOT SHY.

ASTRONOMICALLY...THE TIDE CYCLE TNGT WL BE LWR...BUT SELY FLOW WL BE
SUSTAINED. THEREFORE DO NOT XPCT ANOMALIES TO DROP...AND THE UPR
TIDAL PTMC WL START TO SEE INFLUENCE OF FRESHWATER AS WELL.

GDNC CONTINUES TO SUGGEST THE HIGH TIDE CYCLE TMRW MRNG WL BE A
BIGGER PROBLEM. FOR WASHINGTON DC AND ALEXANDRIA COASTAL FLOODING
MAY PERSIST THROUGH FRIDAY AS FRESH WATER COMES DOWN FROM THE
POTOMAC RIVER.

BASED ON THIS HV MADE DECISIONS ERLR TDA-- EXTENDING CF WRNG FOR
DC/ALEX FOR NEXT TWO TIDES...EXTENDING CF ADVY FOR NEXT TIDE REST OF
WATERS...AND POSTING CD WATCH FOR THE TIDE THU MRNG.

ADDITIONAL COASTAL FLOOD WATCH/WRNG/ADV HEADLINES WILL LIKELY BE
NEEDED FOR THE SUBSEQUENT HIGH TIDE CYCLE LATE THU AFTN AND THU
NGT. FLOW WILL EVENTUALLY SHIFT OUT OF THE NW ERY FRI AND BRING A
GRADUAL RELIEF TO THE ONGOING COASTAL FLOODING THRU THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
     COASTAL FLOOD WARNING UNTIL 2 PM EDT THURSDAY FOR DCZ001.
MD...COASTAL FLOOD WATCH FROM 2 AM EDT THURSDAY THROUGH THURSDAY
     AFTERNOON FOR MDZ007-011-013-014-016>018.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT THURSDAY FOR MDZ007-011-
     013-014-016>018.
VA...COASTAL FLOOD WATCH FROM 2 AM EDT THURSDAY THROUGH THURSDAY
     AFTERNOON FOR VAZ052-053-055-057.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ025>031-
     036>040-042-050>057-501>504.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT THURSDAY FOR VAZ052-053-
     055-057.
     COASTAL FLOOD WARNING UNTIL 2 PM EDT THURSDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050>053-
     055-501>506.
MARINE...NONE.

&&

SYNOPSIS...KLEIN
NEAR TERM...HTS/KLEIN
SHORT TERM...KLEIN
LONG TERM...KLEIN
AVIATION...KLEIN/HTS
MARINE...KLEIN
HYDROLOGY...KLEIN
TIDES/COASTAL FLOODING...HTS/KLEIN
Hazardous weather outlook, May 18, 4:05 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT WED MAY 18 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
405 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH 9 PM THIS EVENING. LARGE HAIL AND DAMAGING WIND
GUSTS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAIN THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

A COASTAL FLOOD WARNING IS IN EFFECT FOR ALEXANDRIA AND WASHINGTON
DC THIS THROUGH TONIGHT. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR
THE REMAINDER OF THE TIDAL POTOMAC RIVER AND WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY THROUGH LATE TONIGHT...FOLLOWED BY A
COASTAL FLOOD WATCH FOR EARLY THURSDAY MORNING. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THURSDAY WILL
CONTINUE THE THREAT OF FLASH FLOODING ACROSS THE OUTLOOK AREA.

THE COASTAL FLOOD WARNING CONTINUES THROUGH EARLY THURSDAY AFTERNOON
FOR WASHINGTON DC AND ALEXANDRIA. DURING THIS TIME...A COASTAL FLOOD
WATCH IS IN EFFECT FOR THE REMAINDER OF THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY.

FRESHWATER INPUT FROM THE POTOMAC RIVER...INCLUDING A LITTLE FALLS
CREST AROUND 11 FT THURSDAY NIGHT...IS EXPECTED TO RESULT IN COASTAL
FLOODING THROUGH FRIDAY FOR THE UPPER TIDAL POTOMAC RIVER NEAR
WASHINGTON DC AND ALEXANDRIA.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED FOR THIS AFTERNOON AND
EVENING. PLEASE RELAY HAIL...WIND...FLOOD AND COASTAL FLOOD
REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
405 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH 9 PM THIS EVENING. LARGE HAIL AND DAMAGING WIND
GUSTS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

MINOR TO MODERATE FLOODING IS EXPECTED TO CONTINUE ALONG UPPER
PORTIONS OF THE POTOMAC RIVER IN WESTERN MARYLAND AND EASTERN
WEST VIRGINIA. MINOR RIVER FLOODING IS ALSO EXPECTED ALONG THE
SHENANDOAH RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD MESSAGES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THURSDAY WILL
CONTINUE THE THREAT OF FLASH FLOODING ACROSS THE OUTLOOK AREA.

ADDITIONAL MINOR TO MODERATE RIVER FLOODING IS EXPECTED ALONG THE
POTOMAC RIVER ON THURSDAY. MINOR RIVER FLOODING WILL ALSO CONTINUE
ALONG THE SHENANDOAH VALLEY THURSDAY.

RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE LOWER POTOMAC
RIVER THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED FOR THIS AFTERNOON AND
EVENING. PLEASE RELAY HAIL...WIND...FLOOD AND COASTAL FLOOD
REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING.

In the hours before

Special weather statement, May 18, 2:29 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT WED MAY 18 2011

WVZ050-181900-
HAMPSHIRE WV-
229 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE COUNTY...

AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF BLOOMERY...MOVING NORTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE LEVELS AND GREEN SPRING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3952 7858 3952 7849 3950 7845 3945 7834
      3938 7835 3936 7836 3932 7849 3953 7865
      3954 7862
TIME...MOT...LOC 1829Z 154DEG 22KT 3944 7844

NWL/SBK
Special weather statement, May 18, 2:46 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 PM EDT WED MAY 18 2011

VAZ042-052-053-501-181915-
NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
246 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 246 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF MANASSAS PARK...MOVING NORTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BULL RUN...CENTREVILLE...HAYMARKET...SOUTH
RIDING AND ARCOLA.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3891 7773 3900 7748 3869 7739 3865 7753
TIME...MOT...LOC 1846Z 154DEG 22KT 3871 7749
Special weather statement, May 18, 3:06 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT WED MAY 18 2011

MDZ003-004-VAZ031-042-052-053-501-WVZ053-181930-
WASHINGTON MD-FREDERICK MD-NORTHERN FAUQUIER VA-CLARKE VA-LOUDOUN VA-
JEFFERSON WV-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
306 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...FREDERICK...NORTHERN
FAUQUIER...CLARKE...LOUDOUN...JEFFERSON...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 305 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OATLANDS...MOVING NORTHWEST AT 25 MPH. OTHER STRONG THUNDERSTORMS
WERE DEVELOPING ACROSS PRINCE WILLIAM COUNTY...ALSO MOVING NORTHWEST.

LOCATIONS IMPACTED INCLUDE PURCELLVILLE...ROUND HILL...BLUEMONT AND
NEERSVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3926 7796 3935 7770 3868 7735 3861 7750
TIME...MOT...LOC 1905Z 154DEG 22KT 3904 7766

NWL/SBK
Local storm report, May 18, 4:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 NNW FROSTBURG         39.68N  78.94W
05/18/2011  E0.75 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1100664

HAS
Local storm report, May 18, 4:05 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             FROSTBURG               39.66N  78.93W
05/18/2011  E0.75 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1100665

HAS
Local storm report, May 18, 4:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 WNW ECKHART MINES     39.66N  78.91W
05/18/2011  E1.00 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1100666

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:17 PM EDTTornado WarningLWXWashington11 min
May 18, 1:46 AM EDTAreal Flood WarningLWXAllegany7 hr
May 18, 4:08 AM EDTRiver Flood WarningLWXAllegany35 hr
May 18, 4:08 AM EDTRiver Flood WarningLWXAllegany4 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXGarrett3 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXWashington45 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXFrederick62 hr
May 18, 9:47 AM EDTRiver Flood WarningLWXWashington28 hr
May 18, 9:47 AM EDTRiver Flood WarningLWXMontgomery58 hr
May 18, 10:57 AM EDTAreal Flood WarningLWXAllegany6 hr
May 18, 11:23 AM EDTTornado WarningLWXAllegany, Washington22 min
May 18, 11:44 AM EDTCoastal Flood WatchLWXAnne Arundel, Baltimore, Calvert, Charles, Prince George's, Saint Mary's and 1 more7 hr
May 18, 12:10 PM EDTSpecial Weather StatementLWXAllegany35 min
May 18, 12:49 PM EDTRiver Flood WarningLWXAllegany9 hr
May 18, 2:22 PM EDTSpecial Weather StatementLWXAllegany38 min
May 18, 2:27 PM EDTTornado WarningLWXBaltimore, Harford33 min
May 18, 2:36 PM EDTSevere Thunderstorm WarningLWXAllegany39 min
May 18, 2:45 PM EDTFlash Flood WarningLWXBaltimore, Harford3 hr
May 18, 2:50 PM EDTRiver Flood WarningLWXAllegany7 hr
May 18, 2:57 PM EDTTornado WarningLWXBaltimore, Harford33 min
May 18, 3:12 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington33 min
May 18, 3:44 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington19 min
May 18, 3:58 PM EDTSevere Thunderstorm WarningLWXAllegany47 min
May 18, 4:03 PM EDTFlash Flood WarningLWXAllegany3 hr
May 18, 4:14 PM EDTSevere Thunderstorm WarningLWXAllegany46 min
May 18, 5:01 PM EDTSpecial Weather StatementLWXWashington29 min
May 18, 5:15 PM EDTSevere Thunderstorm WarningLWXCharles45 min
May 18, 5:35 PM EDTAreal Flood WarningLWXBaltimore, Harford3 hr
May 18, 5:56 PM EDTSevere Thunderstorm WarningLWXCharles49 min
May 18, 7:02 PM EDTAreal Flood WarningLWXAllegany14 hr

Nearby

Tornado Warnings in Maryland, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.